Topical b-Blockers May Affect Airways Function in Elderly Patients

Pharmacy Times, Volume 0, 0

The use of topical

b

-blockers for the treatment of glaucoma is associated with an increased risk of airways obstruction in elderly patients, according to a report in the

British Medical Journal

. Researchers matched people who had used topical

b

-blockers with unexposed people by age and sex. An estimated 55 patients would

need to be treated to cause 1 case of airways obstruction each year.

Ophthalmologists, general practitioners, physicians, and pharmacists need to be aware of the possibility of airways obstruction in patients taking topical

b

-blockers for glaucoma, the researchers noted.

b

-blockers should be discontinued

immediately when a patient develops airways obstruction, and the ophthalmologist should be informed, the researchers added.

A repeat prescription that includes topical

b

-blockers and drugs for asthma should automatically sound an alarm, the authors concluded.